Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Finally a diagnosis, but now what?
Nov 3, 2004

Dear Doc,

I wrote a question re: diarrhea in Sept. see: http://www.thebody.com/Forums/AIDS/SideEffects/Archive/Bloating/Q159602.html

Today, nearly 3 months after this all started by partner was finally diagnosed with cryptosporidium. They did a colonoscopy and endoscopy today and those were clear. His stool sample came back positive for crypto. My question is, after the various tests his doctors ran: CT scan, x-ray with barium, sigmoidoscopy, a week-long drug holiday, and nothing helped, he ended up on the ER with the chronic diarrhea and nausea/vomiting. In 3 weeks he lost 20 lbs., and over the course of 3 months lost 40 pounds because of the diarrhea. He was severely depleted of potassium. He lies in the hospital tonight getting potassium and they just started the paramomycin and zithromax tonight. Here is my concern: he's had a very low CD4 count for a long time: anywhere between 4 and 10. He has 10 as of last count and a VL of about 120,000. Souldn't a parasite screening have been done back when he first complained of the diarrhea, and then the nausea? They tried to blame it on meds (cause he changed meds just before this started). With such a low CD4 count, will these therapies have any hope? He is generally considered resistant to most HIV meds according to genotype tests.

Response from Dr. Conway

I am glad that a specific diagnosis has now been made. I would say a few things. First, good nutrition (perhaps intensive IV nutrition here) is a key to the recovery. Second, trying to design a HAART regimen that has a chance of working is also a key, as improving the immune system may help in the recovery from the crypto.

As far as specific treatment goes, there is nothing proven to work, although paromomycin and zithromax are both good ideas. Trying to restore the immune system is probably the beat thing to do here.

I would also want to address your question about diagnosis. Crypto is often very difficult to find, and you need to look for it repeatedly. It is not unusual that it is never found, so you are, in a way, lucky that a specific diagnosis was made.

I wish you luck and success as you and your partner move forward.



Previous
bio alcamid
Next
Pain In The Stomach

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement